Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 34, NWS Norman, OK

October 2, 1998Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 2, 1998, 4:45 AM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 2, 1998, 4:45 AM CDT (09:45 UTC)
Expired
Oct 2, 1998, 7:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 87 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 020943
FFWOKC
OKC071-021245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
445 AM CDT FRI OCT 2 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     KAY COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 745 AM CDT

* WIDESPREAD HEAVY RAINFALL CONTINUES ACROSS KAY COUNTY AT THIS 
TIME. RAINFALL ESTIMTES OF 5 TO 6 INCHES OF RAIN HAVE FALLEN ACROSS 
CENTRAL AND NORTHEASTERN KAY COUNTY. MESONET RAIN GAGES INDICATE 
5.59 INCHES OF RAIN OVERNIGHT NEAR BLACKWELL. WIDESPREAD ROADWAY 
FLOODING HAS BEEN REPORTED.  

* LOCATIONS IN THE WARNING INCLUDE SUMPTER...PONCA CITY...NEWKIRK...
  KILDARE AND BLACKWELL

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

LAT...LON 3689 9733 3662 9727 3690 9674 3698 9713

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 4:42 AM CDT, 3 minutes earlier.

Area forecast discussion, Oct 2, 4:42 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
442 AM CDT FRI OCT 2 1998

RUNNING LATE THIS MORNING DUE TO EXTENSIVE ANALYSES AND COORDINATION
CALLS.  LATEST SFC AND UPPER AIR ANALYSES INDICATE POTENTIAL FOR A
RATHER NASTY ROUND OF THUNDERSTORMS SOMEHWERE ACROSS THE OUN CWA
THIS AFTERNOON AND EVENING.  SECONDARY SHORTWAVE TROF CURRENTLY
MOVING INTO NW NM IS FORECAST TO SURGE EWD TODAY AND PASS ACROSS THE
FA NEAR MAX HEATING TIME THIS PM.  SIGNIFICANT DRY AIR INTRUSION
APPEARS TO BE ACCOMPANYING THIS WAVE AS WELL PER -10 TO -12 700 MB
DEWPOINTS OVR SW US.

HOWEVER..IT IS ALMOST IMPOSSIBLE TO PIN DOWN THE GREATEST THREAT
AREA ATTM DUE TO ONGOING CONVECTION AND ITS EFFECTS ON WHERE WARM
FRONT/OUTFLOW BOUNDARY WILL SET UP THIS AFTERNOON.  CONVECTION HAS
CONTINUED TO FIRE ALONG THE RED RIVER IN WRN NORTH TX..WHICH IS
PUSHING THE FRONT EVEN FARTHER SWD.  CURRENT THINKING IS AS FOLLOWS..
ONGOING CONVECTION SHUD PERSIST WITH A GRADUAL WEAKENING TREND THRU
THE MORNING AS NOCTURNAL PROCESSES GRADUALLY ABATE.  STRONG WAA AT
H8 AND H7 SHUD COMMENCE LATE THIS MORNING ACROSS THE AREA IN ADVANCE
OF NEXT SHORTWAVE..THUS ALLOWING THE BOUNDARY TO MOVE BACK TO
THE NORTH.  BEST GUESS AT THIS TIME IS THAT THE BOUNDARY WILL SET UP
SOMEWHERE ALONG THE SOUTHERN EDGE OF WHERE THE HEAVY RAINS FELL
OVERNIGHT TONITE. /I.E. SOMEHWERE ALONG INTERSTATE 40/  IF THIS ALL
PANS OUT..CENTRAL OKLAHOMA WILL BE SITTING ON A POWDER KEG THIS
AFTERNOON.  HOWEVER..THERE IS AMPLE OPPORTUNITY FOR THE ONGOING
CONVECTION TO PUT A SERIOUS CRIMP ON THIS FORECAST SCENARIO.  A
SEVERE WEATHER OUTLOOK WILL FOLLOW WITH THIS DEGREE OF UNCERTAINTY
EMPHASIZED.  IN ADDITION TO THE SEVERE WX THREAT..WE WILL ALSO BE
ISSUING A FLASH FLOOD WATCH FOR MUCH OF THE CENTRAL AND NORTHERN
SECTIONS OF OUR FA.  MUCH OF THE UNCERTAINTY WILL HAVE TO BE
RESOLVED BY THE DAY SHIFT AS CONVECTIVE TRENDS BECOME MORE APPARENT.

NOT MUCH TIME TO LOOK AT EXTENDED..BUT IT APPEARS THAT SAT AND SUN
WILL BRING A RETURN TO ABOVE NORMAL TEMPS..WITH A CONTINUED CHANCE
FOR SHOWERS AND STORMS WITH PIECES OF ENERGY EJECTING OUT OF WRN US
TROF.

THANKS FOR COORD WITH ICT..FTW..TUL AND SPC.
 MILLER

FCSTID = 21
OKC   80  65  91  64 /  70  50  10  10
HBR   83  61  95  62 /  60  40  10  10
SPS   89  63  95  67 /  50  40  10  10
GAG   69  47  89  64 /  70  30  10  10
PNC   73  64  89  65 /  90  50  10  10
DUA   84  68  91  68 /  60  50  10  10

.OUN...
OK...FFA THRU MIDNITE OKZ007>008-012>013-014>031
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:14 PM CDTSevere Thunderstorm WarningOUNKiowa46 min
Oct 1, 7:21 PM CDTSevere Thunderstorm WarningOUNWashita39 min
Oct 1, 7:47 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita43 min
Oct 1, 8:39 PM CDTSevere Thunderstorm WarningOUNCaddo51 min
Oct 1, 9:06 PM CDTSevere Thunderstorm WarningOUNCanadian39 min
Oct 2, 1:35 AM CDTSevere Thunderstorm WarningOUNDewey25 min
Oct 2, 7:35 AM CDTFlash Flood WarningOUNKay3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.